Missouri, 2009

Flash Flooding in Missouri, July 21, 2009

July 21, 2009 · NWS SGF · 2 events in 2 counties and zones

Training thunderstorms which developed under weak upper flow and a weak surface boundary produced heavy rainfall and flooding across portions of southeast Kansas and southwest Missouri. Some locations reported 24 hour rainfall totals near five inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Training thunderstorms which developed under weak upper flow and a weak surface boundary produced heavy rainfall and flooding across portions of southeast Kansas and southwest Missouri. Some locations reported 24 hour rainfall totals near five inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 21, 5:47 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 21, 5:47 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 AM CDT TUE JUL 21 2009

.DISCUSSION...

QUITE A FEW FORECAST CONCERNS...WITH THE BULK OF THEM OCCURRING
OVER THE NEXT 36 HOURS. SHORT TERM CONCERNS INCLUDE HEAVY
RAINFALL...NON THUNDERSTORM WINDS...AND FOG POTENTIAL FOR LATER
TONIGHT. AN UPPER LEVEL NORTHWEST FLOW WILL KEEP THE WEATHER
SOMEWHAT UNSETTLED INTO THIS WEEKEND...WITH THE NEXT GOOD SHOT AT
PRECIPITATION LATER FRIDAY OR SATURDAY.

TODAY AND TONIGHT...A SOMEWHAT DISORGANIZED AREA OF SURFACE LOW
PRESSURE ACROSS WESTERN OKLAHOMA WILL SLOWLY PULL EAST INTO
ARKANSAS BY TONIGHT. A STRONG PRESSURE RISE/FALL COUPLET IS
CURRENTLY DEVELOPING IN RESPONSE TO THE LOW AND AN APPROACHING
COLD FRONT FROM THE NORTH. A TIGHTENING PRESSURE GRADIENT IS ALSO
BEING AIDED BY A CLUSTER OF CONVECTION ACROSS EASTERN KANSAS AND
NORTHEAST OKLAHOMA. PLENTY OF SYNOPTIC SCALE LIFT IS IN PLACE
AHEAD OF THE SURFACE LOW WITH AN APPROACHING UPPER LEVEL SHORT
WAVE TROUGH AIDING IN AN INCREASING LOW LEVEL JET/PRESSURE
ADVECTION.

WITH ALL THAT SAID...THE LARGE AREA OF RAIN AND EMBEDDED
THUNDERSTORMS ACROSS EASTERN KANSAS IS EXPECTED SLOWLY
SHIFT/DEVELOP SOUTHEAST INTO THE MISSOURI OZARKS. WITH EMBEDDED
POCKETS OF HEAVY RAINFALL EXPECTED...WILL CONTINUE THE FLASH FLOOD
WATCH. FEELING AT THIS TIME IS THAT WATCH PLACEMENT LOOKS GOOD
WITH THE BEST SYNOPTIC SCALE LIFT ACROSS WESTERN AND SOUTHERN
MISSOURI. SOUTHEAST KANSAS AND WESTERN MISSOURI WILL SEE THE BULK
OF THEIR RAINFALL THIS MORNING. NOT TOO CONCERNED WITH SEVERE
THREAT...BUT IT IS FEASIBLE WE COULD SEE SOME HIGHER MOMENTUMS
TRANSFERED TO THE SURFACE WITH HEAVIER BANDS OF RAIN.

MEANWHILE...THE TIGHTENING PRESSURE GRADIENT WILL LEAD TO A
STEADILY INCREASING EAST TO SOUTHEAST WIND AHEAD OF THE
LOW...ESPECIALLY ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR. THESE
WINDS WILL SHIFT TO THE NORTH AND NORTHWEST BEHIND A PASSING
COLD FRONT LATER TODAY. IF EVERYTHING LINES UP JUST RIGHT...THERE
IS ACTUALLY CONCERN FOR REACHING WIND ADVISORY CRITERIA ACROSS
PORTIONS OF SOUTHEAST KANSAS AND SOUTHERN MISSOURI. WILL HOLD OFF
ON THIS FOR NOW AND CONTINUE TO CLOSELY MONITOR THE SITUATION.
FINALLY...TEMPERATURES WILL MOVE VERY LITTLE TODAY...AND MAY EVEN
FALL A FEW DEGREES IN SOME CASES.

AS FOR TONIGHT...PRECIPITATION WILL END ACROSS CENTRAL MISSOURI.
WE WILL THEN NEED TO WATCH THE CLEARING LINE AS THERE APPEARS TO
BE A PRETTY FAVORABLE SETUP FOR FOG. DECIDED TO INCLUDE PATCHY FOG
OVER EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI FOR NOW. IF
THINGS TIME OUT JUST RIGHT...DENSE FOG WILL BE FEASIBLE.

WEDNESDAY AND WEDNESDAY NIGHT...WEAK SURFACE HIGH PRESSURE WILL
BUILD INTO THE REGION. WE ARE THEREFORE LOOKING AT A DRY PERIOD
WITH TEMPERATURES A SOLID TEN DEGREES BELOW NORMAL.

THURSDAY AND THURSDAY NIGHT...SHORT WAVE ENERGY DROPPING SOUTHEAST
ACROSS THE WESTERN GREAT LAKES WILL INDUCE AN INCREASING LOW LEVEL
JET. NOT OUT OF THE QUESTION WE COULD SEE A SHOWER OR STORM ACROSS
WESTERN OR CENTRAL MISSOURI...BUT THINK MOST IF ANY ACTIVITY WILL
REMAIN TO THE NORTH.

LATE THIS WEEK INTO EARLY NEXT WEEK...MEDIUM RANGE MODELS CONTINUE
TO ADVERTISE ANOTHER COLD FRONT PASSING THROUGH THE REGION LATER
FRIDAY OR SATURDAY. THE LATEST ECMWF HAS SLOWED THIS FRONTAL
PASSAGE BY ABOUT 12 HOURS...INTO THE SATURDAY TIME FRAME. HAVE
CONTINUED LOW CHANCE POPS FOR THE FRIDAY NIGHT AND SATURDAY PERIOD
AS TIMING IS STILL SOMEWHAT IN QUESTION. BEYOND SATURDAY...LONG
WAVE CHARTS INDICATE THE NORTHWEST FLOW WILL CONTINUE. THIS MEANS
CONTINUED BELOW NORMAL TEMPERATURES.

SCHAUMANN

&&

.AVIATION...

FOR THE 12Z KSGF...KJLN AND KBBG TAFS...AN AREA OF LOW PRESSURE
WITH ASSOCIATED SHOWER AND THUNDERSTORM ACTIVITY WILL PUSH THROUGH
THE TAF SITES THIS MORNING. LIGHT TO MODERATE RAINFALL WITH
EMBEDDED HEAVY RAINFALL ASSOCIATED WITH ANY THUNDERSTORM WILL BE
POSSIBLE THROUGH THE MORNING HOURS. LOW END MVFR CEILINGS TO IFR
CEILINGS CAN BE EXPECTED WITH THIS ACTIVITY THIS MORNING. IN
ADDITIONAL TO THE RAINFALL...GUSTY SOUTHEASTERN WINDS WILL ALSO
OCCUR THIS MORNING...AS THE PRESSURE GRADIENT TIGHTS ACROSS THE
AREA. WINDS WILL SHIFT TO THE NORTH THIS AFTERNOON AS THE LOW
PRESSURE PUSHES EAST OF THE AREA.

CONDITIONS SHOULD SLOWLY IMPROVE THROUGH THE AFTERNOON HOURS WITH
VFR CONDITIONS EXPECTED TO RETURN THIS EVENING. FOG WILL BE
POSSIBLE EARLY WEDNESDAY MORNING...AS A COOL AIRMASS MOVES OVER A
MOIST GROUND DUE TO THE RECENT RAINS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ066-067-077>079-
     082-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 21, 5:00 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE JUL 21 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  FLASH FLOODING WILL CONTINUE TO BE POSSIBLE TODAY SOUTH AND
  WEST OF AN OSCEOLA TO SPRINGFIELD TO EMINENCE LINE...WHERE A
  FLASH FLOOD WATCH REMAINS IN EFFECT. THE GREATEST THREAT FOR
  FLOODING WILL LIKELY BE ACROSS EXTREME SOUTHWEST MISSOURI AND
  SOUTHEAST KANSAS WHERE LOCALIZED RAINFALL AMOUNTS GREATER
  THAN FOUR INCHES WILL BE POSSIBLE.

  WIND GUSTS GREATER THAN 40 MPH WILL BE POSSIBLE SOUTH OF A
  COLUMBUS KANSAS TO CASSVILLE MISSOURI LINE INTO EARLY THIS
  AFTERNOON DUE TO A COMBINATION OF A STRENGTHENING LOW PRESSURE
  SYSTEM AND THUNDERSTORMS. WIND GUSTS GREATER THAN 30 MPH WILL
  BE POSSIBLE ACROSS THE REMAINDER OF SOUTHERN MISSOURI.

  A FEW STRONGER THUNDERSTORMS WILL BE POSSIBLE TODAY SOUTH OF
  A BRANSON TO SALEM LINE. WIND GUSTS TO 50 MPH...SMALL HAIL...
  AND FREQUENT LIGHTNING STRIKES WILL BE THE MAIN THREATS...
  ALONG WITH THE THREAT FOR HEAVY RAINFALL AND FLASH FLOODING.

  FOG WILL BE POSSIBLE LATE TONIGHT ACROSS EXTREME SOUTHEAST
  KANSAS AND WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  FOG WILL REMAIN POSSIBLE EARLY WEDNESDAY MORNING ACROSS
  EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI.

  THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK
  AREA THURSDAY AND THURSDAY NIGHT. A BETTER CHANCE FOR
  THUNDERSTORMS EXISTS FROM LATE FRIDAY INTO SATURDAY AS A COLD
  FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
  SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF FLOODING TO
  THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jul 21, 4:22 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 AM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 AM     FLASH FLOOD      SCAMMON                 37.28N 94.82W
07/21/2009                   CHEROKEE           KS   EMERGENCY MNGR

            KANSAS HIGHWAY 7 HAS BEEN CLOSED DUE TO FLASH FLOODING
            NEAR SCAMMON.

&&

BARJENBRUCH
Local storm report, Jul 21, 5:38 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 AM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     HEAVY RAIN       1 NW FORDLAND           37.17N 92.95W
07/21/2009  M3.10 INCH       WEBSTER            MO   BROADCAST MEDIA

            24 HOUR RAINFALL TOTAL

&&

BARJENBRUCH
Local storm report, Jul 21, 5:39 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 AM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     HEAVY RAIN       WALNUT SHADE            36.73N 93.19W
07/21/2009  M3.50 INCH       TANEY              MO   AMATEUR RADIO

            24 HOUR RAINFALL TOTAL

&&

BARJENBRUCH
Local storm report, Jul 21, 5:59 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 AM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     HEAVY RAIN       PITTSBURG               37.41N 94.70W
07/21/2009  M4.40 INCH       CRAWFORD           KS   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL.

&&

BARJENBRUCH
Local storm report, Jul 21, 6:49 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 AM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     HEAVY RAIN       WALNUT                  37.60N 95.08W
07/21/2009  M3.25 INCH       CRAWFORD           KS   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

&&

BARJENBRUCH
Local storm report, Jul 21, 7:23 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
823 AM CDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     FLASH FLOOD      1 W PITTSBURG           37.41N 94.72W
07/21/2009                   CRAWFORD           KS   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS WIDESPREAD FLOODING IN
            CRAWFORD COUNTY...PARTICULARLY OVER SOUTHERN SECTIONS OF
            THE COUNTY.

&&

BARJENBRUCH

The radar

The Springfield radar (KSGF), 91 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Barton

When
July 21, 7:29 AM CST to 1:00 PM CST
Where
Barton County, 2.79 mi E of Iantha to 0.17 mi NE of Lamar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.522, -94.369

A slow moving complex of thunderstorms producing heavy rainfall flooded several streets in the town of Lamar. Widespread flash flooding was reported to emergency management officials across much of Barton County with numerous roads reported to be under water and impassable.

Flash Flood, Jasper

When
July 21, 7:35 AM CST to 1:00 PM CST
Where
Jasper County, 3.73 mi SSE of Central City to 3.14 mi SSW of Joplin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.030, -94.574

A slow moving complex of thunderstorms producing heavy rainfall flooded portions of Schifferdecker Road in Joplin.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189044, 189045.